Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 5, NWS Huntsville, AL

February 6, 2008Limestone County, Morgan County, Alabama

NWS Huntsville, AL issued this tornado warning at Feb 6, 2008, 3:08 AM CST for Limestone County, Morgan County, Alabama. It was in force for 37 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2008, 3:08 AM CST (09:08 UTC)
Expired
Feb 6, 2008, 3:45 AM CST
In force
37 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Emergency
Tornado emergency

Counties Limestone County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 3:20 AM CSTTORNADO12 E Moulton, ALSEVERAL HOMES DAMAGED IN THE FIVE POINTS AREA.
Feb 6, 3:25 AM CSTTORNADO6 Sw Decatur, ALTORNADO REPORTED ON THE GROUND IN CHAPEL HILL.
Feb 6, 3:25 AM CSTTORNADO8 Sw Decatur, ALTORNADO REPORTED ON THE GROUND IN CHAPEL HILL.
Feb 6, 3:30 AM CSTTORNADO4 Wsw Decatur, ALA MOBILE HOME WAS BLOWN ONTO ROAD ON THE 3200 BLOCK OF MODUS ROAD IN DECATUR.
Feb 6, 3:30 AM CSTTORNADO5 S Trinity, ALMUD TAVERN FIRE DEPARTMENT DAMAGED SOUTHWEST OF DECATUR
Feb 6, 3:30 AM CSTTORNADODecatur, ALMUD TAVERN FIRE DEPARTMENT DAMAGED WEST OF DECATUR
Feb 6, 3:31 AM CSTTSTM WND DMG2 E Tanner, ALTIN AND TRAILER UNDERPINNING SCATTERED THROUGHOUT FIELDS ALONG I-65. SNAPPED TREES AND WOOD FRAGMENTS ALSO REPORTED 4 MI S OF I-65 AND HWY 72W INTERSECTION. ACTUAL EVENT TIME UNKNOWN--ESTIMATED FROM RADAR.
Feb 6, 3:40 AM CSTHAIL 1.751 W Capshaw, ALGOLF BALL HAIL REPORTED IN EAST LIMESTONE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 10:01 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 060910
TORHUN
ALC083-103-060945-
/O.NEW.KHUN.TO.W.0005.080206T0908Z-080206T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
308 AM CST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
  NORTHWESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 345 AM CST

* AT 308 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES
  SOUTHWEST OF TRINITY...OR ABOUT NEAR MOULTON...MOVING NORTHEAST AT
  45 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  TRINITY.
  DECATUR.
  FLINT CITY.
  PRICEVILLE.
  BELLE MINA.
  THE INTERSTATE 65 AND INTERSTATE 565 INTERCHANGE.
  MOORESVILLE.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3453 8679 3439 8711 3455 8711 3456 8710
      3467 8710 3479 8679
TIME...MOT...LOC 0908Z 239DEG 40KT 3444 8723

$$

BCC
3 follow-up statements
000 
WWUS54 KHUN 060921
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 AM CST WED FEB 6 2008

ALC083-103-060945-
/O.CON.KHUN.TO.W.0005.000000T0000Z-080206T0945Z/
MORGAN AL-LIMESTONE AL-
319 AM CST WED FEB 6 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM CST FOR
SOUTHEASTERN LIMESTONE AND NORTHWESTERN MORGAN COUNTIES...

AT 315 AM CST...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 
TOUCHDOWN NEAR COUNTY ROAD 183 AND HIGHWAY 36...NEAR ALDRIDGE GROVE 
OR JUST EAST OF THE WREN COMMUNITY. THE TORNADO IS MOVING NORTHEAST 
AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
DECATUR...TRINITY...FLINT CITY...DECATUR...PRICEVILLE...MOORESVILLE 
AND BELLE MINA. INTERSTATE 65 AND INTERSTATE 565 ARE ALSO WITHIN THE 
PATH OF THIS STORM.

THIS STORM HAS PRODUCED DAMAGE TO HOMES IN EASTERN LAWRENCE COUNTY. 
IF YOU ARE IN ITS PATH...TAKE COVER IMMEDIATELY

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3453 8679 3439 8711 3455 8711 3456 8710
      3467 8710 3479 8679
TIME...MOT...LOC 0919Z 236DEG 41KT 3453 8710

$$

BCC
000 
WWUS54 KHUN 060926
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 AM CST WED FEB 6 2008

ALC083-103-060945-
/O.CON.KHUN.TO.W.0005.000000T0000Z-080206T0945Z/
MORGAN AL-LIMESTONE AL-
325 AM CST WED FEB 6 2008

...TORNADO EMERGENCY FOR SOUTHEASTERN LIMESTONE AND NORTHWESTERN 
MORGAN COUNTY...INCLUDING THE CITY OF DECATUR...

AT 319 AM CST...LOCAL EMERGENCY MANAGEMENT CONTINUED TO REPORT A 
TORNADO NEAR THE CHAPEL HILL COMMUNITY JUST SOUTHWEST OF DECATUR. 
THE TORNADO IS MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
DECATUR...PRICEVILLE...MOORESVILLE AND BELLE MINA.

THIS STORM HAS PRODUCED SIGNIFICANT DAMAGE ACROSS EASTERN LIMESTONE 
COUNTY AND SPOTTERS REPORT THAT THE TORNADO IS ON THE GROUND. DO NOT 
WAIT TO TAKE ACTION...TAKE COVER NOW

LAT...LON 3453 8679 3439 8711 3455 8711 3456 8710
      3467 8710 3479 8679
TIME...MOT...LOC 0925Z 236DEG 41KT 3458 8702

$$

BCC
000 
WWUS54 KHUN 060946
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
345 AM CST WED FEB 6 2008

ALC083-103-060955-
/O.EXP.KHUN.TO.W.0005.000000T0000Z-080206T0945Z/
MORGAN AL-LIMESTONE AL-
345 AM CST WED FEB 6 2008

...THE TORNADO WARNING FOR SOUTHEASTERN LIMESTONE AND NORTHWESTERN
MORGAN COUNTIES EXPIRED AT 345 AM CST...

WEATHER SERVICE DOPPLER RADAR INDICATED THE TORNADIC THUNDERSTORM
THAT PROMPTED THE WARNING HAD MOVED OUT OF THE COUNTY. THEREFORE THE
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING WERE 
STILL POSSIBLE FROM ADDITIONAL THUNDERSTORMS MOVING EASTWARD ACROSS 
LAWRENCE COUNTY. STAY INDOORS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING 
FOR NORTH ALABAMA.

LAT...LON 3453 8679 3439 8711 3455 8711 3456 8710
      3467 8710 3479 8679
TIME...MOT...LOC 0926Z 236DEG 41KT 3458 8701

$$

BCC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 6, 2:28 AM CST, 40 minutes earlier.

Area forecast discussion, Feb 6, 2:28 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 AM CST WED FEB 6 2008

.DISCUSSION...

ALL OF CWA UNDER A TORNADO WATCH UNTIL 5 AM.

SFC LOW OVER OHIO WITH CDFNT PUSHING INTO THE MO BOOT HEEL. TEMPS
ACROSS THE CWA WERE STILL ARND 70 WITH DEWPOINTS IN THE L0W 60S.
5H TROF OVER KS WITH GOOD UPPER SW FLOW ACROSS CWA. 5H WINDS ARE
PARALLEL WITH CDFNT....REASON CDFNT IS TAKING ITS TIME TO MOVE
EAST. AS A RESULT OF THE SLOW MOVING CDFNT...WENT AHEAD AND KEPT
LIKELY POPS IN GRIDS UNTIL 18Z TODAY...PCPN SHOULD BEGIN TO TAPER
OFF AFTER 18Z. AS FOR TEMPS TODAY...12Z WILL SEE TEMPS IN THE 60S
BUT WILL SLOWLY FALL ALL DAY INTO THE LOWER 50S TO UPPER 40S BY
LATE AFTN. EXPECT DECREASING CLOUDS TONIGHT AND MUCH COOLER TEMPS
(IN THE LOW 30S).

RELATIVELY QUITE WX PATTERN SHAPING UP FOR THE REST OF THIS FCST
PACKAGE. THERE IS A CHC OF LIGHT SHRA ON FRIDAY NIGHT DUE TO A
WEAK CDFNT...IF GFS IS RIGHT. NAM HAS NO PCPN ON FRIDAY NIGHT. WILL
KEEP CURRENT LOW POPS FOR NOW. OTHERWISE GOOD RIDGING WILL KEEP CWA
IN COOL BUT DRY CONDITIONS SATURDAY THRU EARLY MONDAY. RIDGE BEGINS TO
MOVE EAST BY LATE MONDAY NIGHT ALLOWING A CDFNT TO APPROACH THE
CWA WITH ANOTHER CHC OF PCPN BY MONDAY NIGHT AND TUESDAY. PCPN
SHOULD BE OVER BY TUESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  32  51  33 /  60  10   0  10
SHOALS        60  30  52  34 /  60  10   0  10
CULLMAN       65  32  53  34 /  60  10   0  10
FAYETTEVILLE  64  32  49  33 /  60  10   0  10
ALBERTVILLE   65  33  52  35 /  60  10   0  10
FORT PAYNE    65  32  50  31 /  60  10   0  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Feb 6, 12:57 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 AM CST WED FEB 6 2008

ALZ001>010-016-TNZ076-096-097-070300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1257 AM CST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT ASSOCIATED WITH THE STORMS THIS MORNING IS MOVING
ACROSS THE REGION...RESULTING IN WINDY CONDITIONS. WINDS BETWEEN 20
TO 30 MPH ARE POSSIBLE WITH GUSTS TO 40 MPH. THESE WINDS WILL
GRADUALLY DIMINISH AFTER SUNSET. PLEASE REFER TO WIND ADVISORY THAT
HAS BEEN ISSUED (HUNNPWHUN) FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

SL

In the hours before

Special weather statement, Feb 6, 12:36 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1236 AM CST WED FEB 6 2008

ALZ001>003-060730-
COLBERT-FRANKLIN-LAUDERDALE-
1236 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR WESTERN COLBERT...FRANKLIN AND
LAUDERDALE COUNTIES UNTIL 130 AM CST...

AT 1236 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHILOH TENNESSEE TO
NEAR TUPELO MISSISSIPPI...MOVING EAST AT 35 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  CHEROKEE.
  ALLSBORO.
  RED BAY.

SEVERAL STORMS ALONG THIS LINE SHOWED SIGNS OF STRENGTHENING. BE
READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN
EFFECT UNTIL 5 AM CST WEDNESDAY MORNING FOR NORTH ALABAMA.

27
Special weather statement, Feb 6, 1:56 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
156 AM CST WED FEB 6 2008

ALZ002-003-060830-
COLBERT-FRANKLIN-
156 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
230 AM CST...

AT 151 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TREMONT...OR NEAR HIGHWAY 78 AT THE ALABAMA
MISSISSIPPI STATE LINE...MOVING NORTHEAST AT 60 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY.
  VINA.
  HALLTOWN.
  DEMPSEY.
  BELGREEN.
  CROOKED OAK.
  COLBERT HEIGHTS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 5 AM CST
WEDNESDAY MORNING FOR NORTH ALABAMA.

27
Special weather statement, Feb 6, 2:36 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
236 AM CST WED FEB 6 2008

ALZ001-002-004-005-060915-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
236 AM CST WED FEB 6 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN COLBERT...EASTERN
LAUDERDALE...NORTHERN LAWRENCE AND LIMESTONE COUNTIES UNTIL 315 AM
CST...

AT 236 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
OF PULASKI TO 12 MILES SOUTHEAST OF MUSCLE SHOALS...MOVING EAST AT
60 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TOWN CREEK.
  COURTLAND.
  ROGERSVILLE.
  OLIVER.
  WHEELER.
  RIPLEY.
  HOLLAND GIN.
  TANNER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 2:40 AM CSTTornado WarningHUNLawrence50 min
Feb 6, 3:30 AM CSTTornado WarningHUNMadison45 min
Feb 6, 3:40 AM CSTTornado WarningHUNCullman35 min
Feb 6, 4:11 AM CSTTornado WarningHUNCullman19 min
Feb 6, 4:14 AM CSTSevere Thunderstorm WarningHUNCullman31 min
Feb 6, 4:15 AM CSTSevere Thunderstorm WarningHUNMadison45 min
Feb 6, 4:17 AM CSTTornado WarningHUNMarshall28 min
Feb 6, 4:43 AM CSTTornado WarningHUNDeKalb, Jackson, Marshall32 min
Feb 6, 4:46 AM CSTSevere Thunderstorm WarningHUNCullman29 min
Feb 6, 4:47 AM CSTSevere Thunderstorm WarningHUNJackson43 min
Feb 6, 5:04 AM CSTTornado WarningHUNDeKalb, Jackson26 min
Feb 6, 5:26 AM CSTTornado WarningHUNDeKalb, Jackson19 min
Feb 6, 5:29 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall31 min
Feb 6, 6:12 AM CSTFlash Flood WarningHUNMarshall3 hr
Feb 6, 6:47 AM CSTFlash Flood WarningHUNDeKalb4 hr
Feb 6, 12:51 PM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more5 hr

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.